Skip to content

Antibiotics Alter Gut Microbes In Young Infants

Many studies show that antibiotics disrupt the gut microbiome (intestinal microbial community of bacteria, viruses, fungi) in adults, but what about infants? A recent study found alterations in the gut microbes of young babies from a single course of antibiotics, with an increase in fungal species. And 6 weeks later the gut microbial community still wasn't back to normal. Yikes.

Antibiotics can be life-saving, but they must be used carefully - only when needed. As research shows, when some microbes are killed off by antibiotics, then other microbes (e.g. fungi such as Candida) that are resistant to the antibiotics increase (multiply) and move into the vacated spaces. There are no empty spaces in the gut.

Babies normally have a variety of fungal species in the gut already at a very young age - and this community of fungi is called the gut mycobiota or mycobiome. The Univ. of Helsinki researchers concluded that normally bacteria control fungi numbers in the gut - there is balance of all sorts of microbes (bacteria, viruses, fungi). But if you kill off bacteria (with antibiotics), then fungi numbers increase - an example of an imbalance in the gut microbial community or dysbiosis.

From Science Daily: A single course of antibiotics affects the gut microbiota of infants

A study recently completed at the University of Helsinki revealed that the fungal microbiota in the gut is more abundant and diverse in children treated with antibiotics compared with the control group even six weeks following the start of the antibiotic course. In light of the findings, a reduction in the number of gut bacteria as a result of antibiotic therapy reduces competition for space and leaves more room for fungi to multiply.

"The results of our research strongly indicate that bacteria in the gut regulate the fungal microbiota and keep it under control. When bacteria are disrupted by antibiotics, fungi, Candida in particular, have the chance to reproduce," says PhD student Rebecka Ventin-Holmberg from the University of Helsinki.

A new key finding in the study was that the changes in the fungal gut microbiota, together with the bacterial microbiota, be part of the cause of the long-term adverse effects of antibiotics on human health.

Antibiotics are the most commonly prescribed drugs for infants. They cause changes in the gut microbiota at its most important developmental stage. These changes have also been found to be more long-term compared with those of adults.

"Antibiotics can have adverse effects on both the bacterial and the fungal microbiota, which can result in, for example, antibiotic-associated diarrhea," Ventin-Holmberg says. "In addition, antibiotics increase the risk of developing chronic inflammatory diseases, such as inflammatory bowel disease (IBD), and they have been found also to have a link to overweight," she adds.

These long-term effects are thought to be caused, at least partly, by an imbalance in the gut microbiota.

The recently published study involved infants with a respiratory syncytial virus (RSV) infection who had never previously received antibiotics. While some of the children were given antibiotics due to complications, others received no antibiotic therapy throughout the study.

From the original study: The Effect of Antibiotics on the Infant Gut Fungal Microbiota

CONCLUSIONS: Introduction of only a single course of antibiotics during the development of the gut mycobiota [fungi microbial community] in infants caused a shift in the fungal gut composition, characterized by a higher relative abundance of Candida, and higher diversity and richness. This could indicate that aberrant gut mycobiota composition after antibiotic treatment could, together with the bacterial microbiota, be a cause of the long-term effects that antibiotics have on human health.

Leave a Reply

Your email address will not be published.